A 65-year-old man was admitted to our hospital for a colonoscopy. He had been taking a
vitamin K antagonist (acenocoumarol) since 1989, when he suffered from 2 episodes of
lower limb deep vein thrombosis.
Student Discussion Document (pdf)
Mark W.M. Schellings,1* Moniek P.M. de Maat,2 Sacha de Lathouder,3 and Floor Weerkamp1
Department of Clinical Chemistry, Maasstad Hospital, Rotterdam, the Netherlands; 2Department of Hematology, Erasmus Medical Center, Rotterdam, the Netherlands; 3STAR Medical Diagnostic Center, Rotterdam, the Netherlands.
*Address correspondence to this author at: MaasstadLab, Department of Clinical Chemistry, Maasstad Ziekenhuis, Maasstadweg 21, 3079 DZ Rotterdam, the Netherlands. E-mail email@example.com
A 65-year-old man was admitted to our hospital for a colonoscopy. He had been taking a vitamin K antagonist (acenocoumarol) since 1989, when he suffered from 2 episodes of lower limb deep vein thrombosis. Over time, his prothrombin time (PT)4 international normalized ratio (INR) values were stable and checked regularly at an anticoagulation clinic. The anticoagulation clinic advised him to stop the intake of vitamin K antagonists 3 days before the colonoscopy. For patients undergoing a colonoscopy, a maximum INR of 1.7 on the day of the procedure is accepted. At our hospital, on the day of the scheduled colonoscopy procedure, our patient had an INR of 2.5. Based on this value, the colonoscopy was canceled and rescheduled. In addition to the INR, an activated partial thromboplastin time (APTT) was performed, which was greatly prolonged (>125 s).
The patient accepted the cancellation of the procedure but questioned his INR result of 2.5. Therefore, a few hours after visiting our hospital, he had the values checked again at his anticoagulation clinic, which resulted in an INR of 1.2. Puzzled, he phoned the clinical laboratory of the hospital and asked to speak with the clinical chemist for an explanation of these inconsistent results.
Questions to Consider
- What are possible causes of a PT-INR that differs between laboratories?
- Considering the medical history of the patient, what diagnosis does the prolonged APTT
- What additional testing should be done to confirm the diagnosis in this patient?
Final Publication and Comments
The final published version with discussion and comments from the experts appears
in the September 2017 issue of Clinical Chemistry, approximately 3-4 weeks after the Student Discussion is posted.
If you are associated with an educational center and would like to receive the cases and
questions 3-4 weeks in advance of publication, please email firstname.lastname@example.org.
AACC is pleased to allow free reproduction and distribution of this Clinical Case
Study for personal or classroom discussion use. When photocopying, please make sure
the DOI and copyright notice appear on each copy.
Copyright © 2017 American Association for Clinical Chemistry